Colorado, 2005

Lightning Strike in Colorado, June 10, 2005

June 10, 2005 · NWS PUB · 1 event in 1 county or zone

Lightning caused heavy smoke and heat damage to a majority of a house near Johnson Village.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning caused heavy smoke and heat damage to a majority of a house near Johnson Village.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 2:13 AM MST, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 2:13 AM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
313 AM MDT FRI JUN 10 2005

.SHORT TERM...
(TODAY AND TONIGHT)

...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IN SERN CO TODAY...

CURRENTLY...07Z/10 HAND SFC ANALYSIS SHOWED FRONTAL BOUNDARY FROM
THE SRN FOOTHILLS INTO NERN NM TO A LOW IN THE OK PANHANDLE TO A
STATIONARY FRONT FROM SWRN KS INTO N CNTRL NE. SCT-NUM SHRA/TSRA
DEVELOPED JUST N OF THIS SFC FRONT ACROSS ERN CO/WRN KS LATE LAST
NGT THROUGH EARLY THIS AM. THIS WAS IN RESPONSE TO H8 WAA AND THETA-
E ADVECTION...WHICH APPEARS TO WEAKENING ALONG WITH THE SHRA/TSRA
COVERAGE AND INTENSITY ACROSS SERN CO. KINEMATIC ANALYSES SHOWING
AIRMASS STILL RELATIVELY UNSTABLE ACROSS THE SERN CO PLAINS WITH
MUCAPES OF 1K-3K J/KG ACROSS LAS ANIMAS...BENT...PROWERS...AND BACA
COUNTIES. SFC BASED LIFTED INDICES ARE RUNNING AROUND -2C TO -6C
ACROSS EXTREME SERN CO. ANOTHER AREA OF SHRA AND CLOUDS WERE ACROSS
CNTRL AND WRN CO IN RESPONSE TO A HEALTHY H5-H3 LAYER SHORTWAVE
TROUGH NEAR THE FOUR CORNERS AREA AND MOVING EWD.

TDA...STILL LOOKS TO BE A RATHER ACTIVE WEATHER DAY...MAINLY IN THE
AFTN AND EVE. 00Z/10 AND 06Z/10 NAM IS STILL CONSISTENT ON
PRECIPITATION BREAKING OUT...OR INCREASING IN COVERAGE...ACROSS MUCH
OF CO LATER TDA. THERE HAS BEEN SOME SUBTLE CHANGES IN THE
MESOSCALE SFC FEATURES...WHICH IS CRITICAL FOR THE POTENTIAL OF
STRONG-SEVERE THUNDERSTORMS. WITH THE APPROACH OF THE UPPER LEVEL
(THERMAL) TROUGH...WILL ANTICIPATE THE SFC FRONT TO REMAIN NEAR ITS
CURRENT POSITION THIS AM AND EARLY AFTN. IF THE EARLY AM SHRA/TSRA
ACTIVITY OVER NWRN KS IS A LITTLE STRONG...THEN THE BOUNDARY MIGHT
SHIFT A LITTLE FURTHER SOUTH. PLENTY OF LOW LEVEL FUEL LAYING
AROUND ACROSS SERN CO WITH SFC DEW POINTS IN THE 40S/50S. WITH THE E-
SELY LOW LEVEL FLOW WILL PLAN ON SFC DEW POINTS TO REMAIN WHERE
THEY ARE EARLY THIS AM. WILL LIKELY SEE A MIX OF SUN AND CLOUDS
ACROSS SERN CO...WHICH WILL ALLOW FOR SFC BASED AIRMASS
DESTABLIZATION. CAPE VALUES WILL LIKELY BE 1K-2K J/KG WITH LIFTED
INDICES OF -4C TO -8C IN EXTREME SERN CO FROM 17Z-22Z/10. THERE IS
THE HINT OF SOME WEAK LOW LEVEL CONVECTIVE INHIBITION...BUT WITH THE
APPROACH OF THE MID/UPPER LEVEL TROUGH...QG ANALYSES ARE SHOWING
ENOUGH SYNOPTIC SCALE ASCENT TO OVERCOME ANY POTENTIAL LOW LEVEL
CAPPING INVERSION. CONVECTIVE TEMPS ARE 72-76F IN EXTREME SERN CO AND
WE ARE RIGHT NOW ONLY 10 DEGS AWAY FROM THAT. 0-6KM BULK SHEAR VALUES
ARE PROGGED TO 50-60KTS ACROSS ALL OF SRN CO. THIS COMBINED WITH THE
POTENTIAL ENERGY IN EXTREME SERN CO WOULD SUPPORT THE POTENTIAL FOR
ROTATING SUPERCELLS. PER NAM MODEL SOUNDINGS...THE POTENTIAL -1OC
TO -30C HAIL GROWTH ZONE CAPE IS STILL RESPECTABLE...BUT NOT AS
LARGE AS YESTERDAYS RUNS...TO PRODUCE LARGE HAIL IN EXTREME SERN CO.
THE PROJECTED DOWNDRAFT CAPE IS < 1 J/KG...SO THE POTENTIAL FOR
WIDESPREAD DOWNBURST WINDS THREAT SEEMS LOW. THE 0-1KM HELICITY IS
PRETTY WEAK ALONG WITH HARDLY ANY LOW LEVEL CAPE(E.G. < 100 J/KG).
THE THREAT FOR LONG LIVED TORNADOES SEEMS LOW...BUT WITH SUCH
RELATIVELY STRONG CAPE(2-3 J/KG) AND DEEP VERTICAL SHEAR COULDNT
RULE OUT A TORNADO IN EXTREME SERN CO. THERE IS ALSO THE POTENTIAL
FOR MODERATE TO HEAVY RAIN ACROSS SERN CO GIVEN K-INDICES OF 40-50C
AND H7-H5 SPECIFIC HUMIDITY VALUES OF 5-6 G/KG.  MEANWHILE FURTHER
WEST...SHRA/TSRA SHOULD BE FAIRLY ORGANIZED COMING OFF THE
MOUNTAINS...WITH THE SEVERE WEATHER THREAT MUCH LOWER. TEMPS WILL BE
MUCH COOLER AND CLOUDY THAN YESTERDAY.

TNGT...THE EVE MOIST CONVECTION SHOULD MOVE EWD AND EVOLVE INTO
ANOTHER NOCTURNAL MCS IN THE CNTRL PLAINS. IMPROVING WEATHER
CONDITIONS ANTICIPATED THROUGH THE NIGHT. METZE

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

SATURDAY AND SUNDAY: THE WEEKEND CONTINUES TO LOOK LIKE AN ACTIVE
PERIOD AS THE LARGE UPPER TROUGH SWEEPS ACROSS THE REGION. EARLY SAT
MORNING ONE LOBE OF THE TROUGH WILL BE EXITING THE STATE INTO THE
CENTRAL PLAINS...WHILE THE NEXT SHORTWAVE WILL BE RELOADING OVER THE
GREAT BASIN...THEN CROSSING COLORADO SAT AFTN AND EVENING. AFTER A
BRIEF LULL IN THE CONVECTION SAT MORNING...PLENTY OF LLVL MOISTURE
LEFT OVER FROM EXPECTED ACTIVITY ON FRI SHOULD COMBINE WITH THE
DYNAMICS TO ONCE AGAIN PRODUCE SCATTERED AFTN AND EVENING
THUNDERSTORMS. HEALTHY SHEAR WILL INCREASE THE LIKELIHOOD OF
SEVERE STORMS AS WELL. ONGOING POP GRIDS LOOKED REASONABLE SO NO
NEED TO ALTER MUCH. THE SHORTWAVE SWEEPS ACROSS THE STATE
OVERNIGHT AND BEGINS TO MAKE AN EXIT LATE SUN MORN...SO BEGAN
TAPERING POPS OFF A BIT SUN AFTN AND EARLY EVE EVEN THOUGH SHOWERS
SHOULD PERSIST INTO THE NIGHT. ALSO...COOLED MAX TEMPS SLIGHTLY FOR THE
E PLAINS BOTH SAT AND SUN.

MONDAY THROUGH THURSDAY: AS THE UPPER SYSTEM DEPARTS THE REGION A
MORE ZONAL FLOW TAKES HOLD WITH A RIDGE TRYING TO BUILD IN BY TUE.
HOWEVER...ON MONDAY MODELS INDICATE A BACKDOOR COLD FRONT FOR THE E
PLAINS THAT SHOULD COOL MAX TEMPS A FEW DEGREES FROM PREVIOUS
FORECAST. OTHERWISE...SHOULD STILL REMAIN DRY ON MON. FOR TUESDAY
THROUGH THURSDAY WARMING CONDITIONS SETTLE IN WITH THE RIDGE...AND
NO ADJUSTMENTS WERE NEEDED TO THE TEMPS. MODELS ARE HINTING AT SOME
ISOLATED DIURNAL CONVECTION OVER THE HIGHER TERRAIN THESE DAYS...
AND ONGOING FORECAST ALREADY HAD SUCH FOR WED AND THU...SO JUST
INTRODUCED SOME ISOLATED POPS ON TUE. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/27
Hazardous weather outlook, Jun 10, 6:00 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 10 2005

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO
CONTINUE...OR DEVELOP...ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO
TODAY AND THIS EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHEAST COLORADO INCLUDING OTERO...CROWLEY...
KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS...AND BACA COUNTIES. THE
COUNTY HAVING THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
BACA.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH
IN DIAMETER...WIND GUSTS AROUND 58 MPH...LOCALLY HEAVY RAIN...CLOUD
TO GROUND LIGHTNING...AND POSSIBLY A TORNADO. COMMUNITIES IN THE
POTENTIAL SEVERE WEATHER THREAT AREA ARE LA JUNTA...EADS...LAMAR...
LAS ANIMAS...KIM...SPRINGFIELD...WALSH...AND CAMPO.  ALONG INTERSTATE
25 AND WESTWARD...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE THREAT FOR THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY...WITH
THE POTENTIAL FOR HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO
50 MPH...AND CLOUD TO GROUND LIGHTNING.

MAINLY AFTERNOON AND EVENING ISOLATED THUNDERSTORMS ARE THEN
EXPECTED TO RETURN ON TUESDAY AND PERSIST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 11 AM AND 6 PM MDT FOR EXTREME SOUTHEAST COLORADO.

METZE/MOORE

In the hours before

Local storm report, Jun 10, 8:20 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
920 AM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             1 SW SPRINGFIELD        37.40N 102.63W
06/10/2005  0.75 INCH        BACA               CO   TRAINED SPOTTER

&&

WOLYN
Local storm report, Jun 10, 8:28 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
928 AM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             3 NW PRITCHETT          37.40N 102.90W
06/09/2005  1.75 INCH        BACA               CO   PUBLIC

&&

WOLYN

The radar

The Pueblo radar (KPUX), 178 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chaffee

When
June 10, 10:18 AM MST
Where
Chaffee County, 2 mi SSE of Buena Vista
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455385.